Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Lubbock, TX

January 24, 201610 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 24, 2016, 3:47 AM CST for 10 counties in Texas. It took effect at Jan 24, 2016, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2016, 3:47 AM CST (09:47 UTC)
In effect from
Jan 24, 2016, 12:00 PM CST
Expired
Jan 24, 2016, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3750 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS84 KLUB 240947
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
347 AM CST SUN JAN 24 2016

TXZ035-041-241100-
/O.CAN.KLUB.FW.A.0001.160124T1800Z-160125T0000Z/
LUBBOCK-LYNN-
347 AM CST SUN JAN 24 2016

...FIRE WEATHER WATCH IS CANCELLED FOR LUBBOCK AND LYNN COUNTIES FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

THIS WATCH HAS BEEN REPLACED WITH A RANGELAND FIRE DANGER
STATEMENT.

$$

TXZ021>023-027>029-033-034-039-040-241800-
/O.UPG.KLUB.FW.A.0001.160124T1800Z-160125T0000Z/
/O.NEW.KLUB.FW.W.0001.160124T1800Z-160125T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-YOAKUM-
TERRY-
347 AM CST SUN JAN 24 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND MUCH OF
THE SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS RED FLAG WARNING REPLACES THE FIRE WEATHER WATCH PREVIOUSLY
IN EFFECT.

* WIND...SOUTHWEST TO WEST AT 20 TO 30 MPH...WITH HIGHER GUSTS.

* HUMIDITY...DIPPING TO 10 TO 15 PERCENT.

* FUELS...DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
1 follow-up statement
592 
WWUS84 KLUB 241741
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CST SUN JAN 24 2016

TXZ021>023-027>029-033-034-039-040-250000-
/O.CON.KLUB.FW.W.0001.160124T1800Z-160125T0000Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-YOAKUM-
TERRY-
1141 AM CST SUN JAN 24 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND MUCH OF THE
CENTRAL AND WESTERN SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

* WIND...SOUTHWESTERLY TO WESTERLY AT 20 TO 30 MPH...WITH GUSTS
  TO 40 MPH.

* HUMIDITY...DIPPING TO 7 TO 12 PERCENT.

* FUELS...DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 11:38 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 23, 11:38 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CST SAT JAN 23 2016

.AVIATION...
SURFACE LOW PRESSURE TROUGH WILL GRADUALLY DEEPEN TONIGHT AND
SUNDAY WITH APPROACH OF NEXT UPPER LEVEL TROUGH LATE IN THE DAY.
SURFACE FLOW WILL REMAIN VEERED FOR BOTH KLBB AND KPVW AND A BIT
MORE BACKED AT KCDS BUT LATEST SOLUTIONS INDICATE LESS CHANCE FOR
FOG AND STRATUS LATER TONIGHT AT KCDS. SURFACE WINDS EXPECTED TO
INCREASE TO MODEST LEVEL BY SUNDAY AFTERNOON. ARRIVAL OF A PACIFIC
COLD FRONT WILL OCCUR SUNDAY EVENING THOUGH SOLUTIONS DO NOT SHOW
A NOTABLE ENOUGH WIND SHIFT TO REQUIRE AN ADDITIONAL TIME CHANGE
FOR THE TAFS. VFR EXPECTED TO DOMINATE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 645 PM CST SAT JAN 23 2016/

AVIATION...
THE NEXT MODEST UPPER LEVEL TROUGH WILL COAST ACROSS THE DESERT
SOUTHWEST TONIGHT INTO EASTERN NEW MEXICO BY THIS TIME SUNDAY.
SHIELD OF HIGH CLOUDS WITH A SLOWLY DEEPENING SURFACE LOW PRESSURE
TROUGH FROM SOUTHEAST COLORADO INTO THE WESTERN PANHANDLE AND
SOUTH PLAINS WILL DOMINATE OVER THE COMING 16-18 HOURS. SURFACE
FLOW WILL REMAIN BACKED FROM THE SOUTH AND SOUTHEAST AT KCDS WITH
SOME POTENTIAL FOR STRATUS AGAIN EARLY SUNDAY...THOUGH IT STILL
APPEARS TO BE LESS POTENTIAL THAN THE EVENT THAT OCCURRED EARLIER
TODAY AT KCDS. WILL CONTINUE STUDYING THIS POTENTIAL AGAIN FOR THE
06Z TAF FORECAST. BY LATE SUNDAY...HIGH CLOUDS WILL MOVE EAST AND
THE SURFACE TROUGH WILL TIGHTEN ENOUGH FOR GUSTY SOUTHWEST WINDS
ACROSS THE AREA...ESPECIALLY FOR KLBB AND KPVW. STRONGEST WINDS
SHOULD REMAIN JUST WEST OF BOTH KLBB AND KPVW ON SUNDAY. RMCQUEEN

PREV DISCUSSION... /ISSUED 233 PM CST SAT JAN 23 2016/

SHORT TERM...
WHILE THE MID-ATLANTIC WAS BEING BATTERED BY A MAJOR WINTER STORM...
UPPER LEVEL RIDGING TRAVERSING THE SOUTHERN HIGH PLAINS WAS
PROVIDING MILD AND RELATIVELY UNEVENTFUL WEATHER LOCALLY. THE UPPER
RIDGE WILL GRADUALLY YIELD TO SOUTHWEST FLOW ALOFT TONIGHT INTO
SUNDAY AS ANOTHER STORM SYSTEM CURRENTLY ADVANCING INTO THE INTERIOR
WEST APPROACHES. BREEZY AND MILD SOUTHERLY WINDS THIS AFTERNOON WILL
DECREASE THIS EVENING AS THE BOUNDARY LAYER COOLS AND TRIES TO
DECOUPLE...THOUGH A MODEST LOW-LEVEL JET MAY KEEP WINDS ELEVATED
JUST A BIT IN SOME SPOTS. TEMPERATURES TONIGHT WILL AGAIN BE
COOL...THOUGH PASSING HIGH CLOUDS AND SLIGHTLY HIGHER WINDS THAN
THIS MORNING SHOULD RESULT IN LOWS A BIT MILDER THAN THIS
MORNING...WITH LOWER TO MIDDLE 30S COMMON.

LEE CYCLOGENESIS WILL ENSUE ACROSS EASTERN COLORADO AS THE WESTERN
WAVE APPROACHES ON SUNDAY. THIS WILL RESULT IN A TIGHTENING PRESSURE
GRADIENT LOCALLY WHICH ALONG WITH INCREASING MID/UPPER WINDS
DOWNSTREAM OF THE APPROACHING SHORTWAVE TROUGH WILL MEANING
INCREASING SOUTHERLY TO WESTERLY WINDS...PARTICULARLY SUNDAY
AFTERNOON. HOWEVER...IT DOES APPEAR A SLIGHTLY DELAYED SYSTEM FROM
WHAT WAS PROGGED THE LAST FEW DAYS MAY KEEP WINDS FROM BEING
MAXIMIZED OVER THE SOUTH PLAINS. STILL...A SOLIDLY BREEZY DAY
/SUSTAINED WINDS OF 20-30 MPH/ WILL VISIT THE CWA SUNDAY AFTERNOON.
THE STRONGEST WINDS WILL DEVELOP ACROSS THE WESTERN ZONES NEAR THE
TX/NM LINE WHERE THEY COULD BRIEFLY THREATEN ADVISORY LEVELS MID-
LATE AFTERNOON. THESE GUSTY WINDS WILL PROVIDE A MILD DAY WITH
TEMPERATURES PEAKING IN THE LOWER TO MIDDLE 70S FOR MOST OF THE FA.
THE WARM...DRY AND WINDY CONDITIONS WILL ALSO RAISE THE FIRE DANGER
SUNDAY AFTERNOON. SEE THE BELOW FIRE WEATHER SECTION FOR DETAILS.

LONG TERM...
FOCUS THIS AFTN IS ON POTENTIAL FOR LIGHT PRECIPITATION TUESDAY.
AN UPPER LEVEL SHORT WAVE TROUGH OVER WASHINGTON...OREGON...AND
NRN CALIF THIS AFTN WILL TRANSLATE EWD ACROSS THE GREAT BASIN
TONIGHT AND THE ROCKIES SUNDAY BEFORE THE BULK OF THE ENERGY GETS
KICKED QUICKLY EWD. HOWEVER...A REMNANT PIECE OF ENERGY IS PROGGED
TO PHASE WITH ANOTHER TROUGH /DUE WEST OF THE AFOREMENTIONED ONE
AND SOUTH OF ALASKA ATTM/ THAT WILL RACE SEWD TOWARD THE 4-CORNERS.
THIS PHASING TEMPORARILY STRENGTHENS THE TROUGH. MODELS HAVE BEEN
AND REMAIN AMBIGUOUS WITH PRECIP PRODUCTION WITH THIS SYSTEM...LIKELY
A RESULT OF LIMITED MOISTURE AND THEIR ABILITY TO RESOLVE
LIFT/MOISTURE COMBO. RANGE CURRENTLY BETWEEN THE DRY WRF-NAM AND
THE WETTEST ECMWF. THE LAST COUPLE OF TROUGHS TO AFFECT THE FCST
AREA HAVE BEEN SIMILAR IN WAYS /MOVING NW TO SE WITH FAIRLY SPARSE
MOISTURE/ AND HAVE PRODUCED LITTLE MORE THAN SPRINKLES TO A
HUNDREDTH OR TWO. TEND TO SIDE WITH THE DRIER MODELS ATTM BUT ALSO
CANNOT CONTINUE TO DISCOUNT THE SOLUTIONS THAT BRING SOME PRECIP
INTO THE WRN ZONES. WILL THUS INSERT 20-30 PCT POPS FOR TUESDAY
ACROSS THE WRN AREAS. PHASE MOST LIKELY TO BE SNOW...AT LEAST
INITIALLY.

AFTERWARDS...FCST SRN HIGH PLAINS TO BE UNDERNEATH NW UPPER FLOW
WITH A RIDGE TO THE WEST AND A TROUGH TO THE EAST. HOWEVER...THE
FLOW FLATTENS BY THE END OF THE WEEK. SO COOL TO SEASONABLE
TEMPERATURES MIDWEEK GIVE WAY TO A WARMING TREND BY THE WEEKEND.

FIRE WEATHER...
A FIRE WEATHER WATCH IS NOW IN EFFECT FROM NOON TO 6 PM SUNDAY ALONG
AND WEST OF THE I-27/US-87 CORRIDOR. BREEZY...MILD AND DRY
CONDITIONS WERE RESULTING IN ELEVATED TO BRIEFLY CRITICAL FIRE
WEATHER ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE INTO THE NORTHWEST
SOUTH PLAINS THIS AFTERNOON. CONDITIONS WILL QUICKLY IMPROVE THIS
EVENING AS TEMPERATURES FALL...HUMIDITIES CLIMB AND WINDS DROP OFF.
HOWEVER...MORE WIDESPREAD ELEVATED TO CRITICAL FIRE WEATHER IS
EXPECTED TO VISIT THE SOUTH PLAINS REGION SUNDAY AFTERNOON AS
TEMPERATURES CLIMB INTO THE 70S...HUMIDITIES DIP TO 10-15 PERCENT
AND 20 FT WINDS BECOME SUSTAINED AT 20-25 MPH. THE GREATEST THREAT
FOR 3 HOURS OR MORE OF CRITICAL CONDITIONS WILL BE ACROSS THE
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS...THOUGH EVEN THE
I-27/US-87 CORRIDOR COULD SEE A PERIOD OF CRITICAL CONDITIONS. THE
MAIN LIMITING FACTOR WILL LIKELY BE THE WINDS FURTHER TO THE
EAST...THOUGH A PERIOD OF ELEVATED CONDITIONS MAY AFFECT THE
REMAINDER OF THE CAPROCK AND PERHAPS INTO THE WESTERN ROLLING
PLAINS. ANY ELEVATED TO CRITICAL FIRE WEATHER WILL SUBSIDE SUNDAY
EVENING AS WINDS WEAKEN...TEMPERATURES FALL AND HUMIDITIES
IMPROVE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR TXZ021>023-027>029-
033>035-039>041.

&&

99/99/05
Hazardous weather outlook, Jan 23, 2:45 PM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CST SAT JAN 23 2016

TXZ021>044-242045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
245 PM CST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BRIEF PERIOD OF ELEVATED FIRE WEATHER WILL AFFECT THE SOUTHWEST
TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY...WARM AND GUSTY SOUTHWESTERLY TO WESTERLY WINDS WILL AFFECT
MUCH OF THE CAPROCK SUNDAY AFTERNOON. THIS WILL RESULT IN A
PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER. THE DRIEST AND
WINDIEST CONDITIONS ARE LIKELY ACROSS THE WESTERN SOUTH PLAINS AND
SOUTHWEST TEXAS PANHANDLE AND A FIRE WEATHER WATCH IS IN EFFECT
FROM NOON TO 6 PM SUNDAY ALONG AND WEST OF THE I-27 AND US-87
CORRIDOR.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.